Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Two point boundary problems for second order matrix differential systems


Author: Garret J. Etgen
Journal: Trans. Amer. Math. Soc. 149 (1970), 119-132
MSC: Primary 34.30
DOI: https://doi.org/10.1090/S0002-9947-1970-0273096-3
MathSciNet review: 0273096
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with second order matrix differential systems involving a parameter together with boundary conditions specified at two points. The object of the paper is to establish sufficient conditions for the existence of eigenvalues for the system. Although such problems have been considered using the results of and techniques from the calculus of variations, the methods and results here are entirely in the context of ordinary differential equations. Use is made of the matrix generalization of the polar coordinate transformation introduced by J. H. Barrett and the unitary transformation suggested by F. V. Atkinson and V. A. Jakubovič. The sufficient conditions for the existence of eigenvalues obtained here represent certain extensions of W. M. Whyburn's work concerning linear and nonlinear boundary problems for second order differential systems.


References [Enhancements On Off] (What's this?)

  • [1] F. V. Atkinson, Discrete and continuous boundary problems, Academic Press, New York, 1964. MR 31 #416. MR 0176141 (31:416)
  • [2] J. H. Barrett, A Prüfer transformation for matrix differential equations, Proc. Amer. Math. Soc. 8 (1957), 510-518. MR 19, 415. MR 0087821 (19:415f)
  • [3] E. A. Coddington and N. Levinson, Theory of ordinary differential equations, McGraw-Hill, New York, 1955. MR 16, 1022. MR 0069338 (16:1022b)
  • [4] G. J. Etgen, Oscillatory properties of certain nonlinear matrix differential systems of second order, Trans. Amer. Math. Soc. 122 (1966), 289-310. MR 32 #7834. MR 0190421 (32:7834)
  • [5] -, A note on trigonometric matrices, Proc. Amer. Math. Soc. 17 (1966), 1226-1232. MR 35 #4504. MR 0213646 (35:4504)
  • [6] -, On the oscillation of solutions of second order, self-adjoint matrix differential equations, J. Differential Equations 6 (1969). MR 0241752 (39:3091)
  • [7] A. K. Hinds and W. M. Whyburn, A non-self-adjoint differential system of the second order, J. Elisha Mitchell Sci. Soc. 68 (1952), 32-43. MR 14, 556. MR 0051987 (14:556g)
  • [8] E. L. Ince, Ordinary differential equations, Longmans, Green & Co., 1926; reprint, Dover, New York, 1944. MR 6, 65. MR 0010757 (6:65f)
  • [9] V. A. Jakubovič, Oscillatory properties of solutions of canonical equations, Mat. Sb. 56 (98) (1962), 3-42; English transl., Amer. Math. Soc. Transl. (2) 42 (1964), 247-288. MR 25 #2303. MR 0138863 (25:2303)
  • [10] M. Morse, The calculus of variations in the large, Amer. Math. Soc. Colloq. Publ., vol. 17, Amer. Math. Soc., Providence, R. I., 1934. MR 1451874 (98f:58070)
  • [11] W. T. Reid, Boundary value problems of the calculus of variations, Bull. Amer. Math Soc. 43 (1937), 633-666. MR 1563613
  • [12] W. T. Reid, An integro-differential boundary value problem, Amer. J. Math. 60 (1938), 257-292. MR 1507311
  • [13] -, A Prüfer transformation for differential systems, Pacific J. Math. 8 (1958), 575-584. MR 20 #5913. MR 0099474 (20:5913)
  • [14] W. M. Whyburn, Existence and oscillation theorems for non-linear differential equations of second order, Trans. Amer. Math. Soc. 30 (1928), 848-854. MR 1501463
  • [15] -, A nonlinear boundary value problem for second order differential systems, Pacific J. Math. 5 (1955), 147-160. MR 16, 1027. MR 0069368 (16:1027d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 34.30

Retrieve articles in all journals with MSC: 34.30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1970-0273096-3
Keywords: Matrix differential equations, second order matrix differential systems, two point boundary problems, existence of eigenvalues, oscillatory behavior
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society